Alert archive / South Carolina / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 72, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at May 23, 2022, 2:43 PM EDT for 5 counties in South Carolina. It was in force for 32 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 23, 2022, 2:43 PM EDT (18:43 UTC)
- Expired
- May 23, 2022, 3:15 PM EDT
- In force
- 32 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Calhoun County, SC, Lexington County, SC, Orangeburg County, SC, Richland County, SC, Sumter County, SC
The radar
The Columbia radar (KCAE), 34 km from the middle of the area, began a volume at 18:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 23, 2:45 PM EDT | HAIL 1 | 5 Se Sandy Run, SC | PUBLIC REPORTED HAIL THAT BEGAN AS PEA SIZE AND INCREASED IN SIZE UP TO NICKEL TO QUARTER SIZE BEFORE ENDING. THE LOCATION WAS ALONG BIG BEAVER CREEK ROAD BETWEEEN I-26 AND OLD STATE ROAD. |
| May 23, 2:49 PM EDT | TSTM WND DMG | 6 Ssw Congaree National, SC | SHERIFF DISPATCH REPORTED TREES DOWN ON A POWERLINE ALONG HUMMINGBIRD ROAD NEAR GREAT CIRCLE DRIVE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 6.7 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 143 J/kg
- Mixed-layer CIN
- -127 J/kg
- Mixed-layer LCL
- 1342 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 82 m²/s²
- 0-3 km storm-relative helicity
- 114 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
392
WUUS52 KCAE 231843
SVRCAE
SCC017-063-075-079-085-231915-
/O.NEW.KCAE.SV.W.0072.220523T1843Z-220523T1915Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Columbia SC
243 PM EDT Mon May 23 2022
The National Weather Service in Columbia has issued a
* Severe Thunderstorm Warning for...
Northwestern Calhoun County in central South Carolina...
Southeastern Lexington County in central South Carolina...
West central Sumter County in central South Carolina...
Northwestern Orangeburg County in central South Carolina...
Southeastern Richland County in central South Carolina...
* Until 315 PM EDT.
* At 242 PM EDT, a severe thunderstorm was located near Sandy Run, or
11 miles southwest of McEntire Air Base, moving northeast at 40
mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to trees and powerlines.
* Locations impacted include...
Columbia, McEntire Air Base, Eastover, Congaree National Park,
Hopkins, Sandy Run, Gadsden, Poinsett State Park, Horrel Hill, Fort
Motte, Wedgewood, Fort Jackson McCrady Training Center and
Stateburg.
This includes Interstate 26 between mile markers 124 and 137.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection seek shelter inside a sturdy building and stay
away from windows.
&&
LAT...LON 3363 8097 3385 8102 3409 8060 3382 8043
TIME...MOT...LOC 1842Z 238DEG 35KT 3377 8089
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
MG1 follow-up statement
680
WWUS52 KCAE 231904
SVSCAE
Severe Weather Statement
National Weather Service Columbia SC
304 PM EDT Mon May 23 2022
SCC063-075-231914-
/O.CAN.KCAE.SV.W.0072.000000T0000Z-220523T1915Z/
Lexington SC-Orangeburg SC-
304 PM EDT Mon May 23 2022
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN LEXINGTON AND
NORTHWESTERN ORANGEBURG COUNTIES IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 3366 8087 3388 8097 3409 8060 3382 8043
TIME...MOT...LOC 1904Z 238DEG 35KT 3388 8067
$$
SCC017-079-085-231915-
/O.CON.KCAE.SV.W.0072.000000T0000Z-220523T1915Z/
Calhoun SC-Sumter SC-Richland SC-
304 PM EDT Mon May 23 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM EDT
FOR NORTH CENTRAL CALHOUN...WEST CENTRAL SUMTER AND SOUTHEASTERN
RICHLAND COUNTIES...
At 304 PM EDT, a severe thunderstorm was located over Eastover, or 7
miles east of McEntire Air Base, moving northeast at 40 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
trees and powerlines.
Locations impacted include...
Columbia, McEntire Air Base, Eastover, Gadsden, Poinsett State Park,
Congaree National Park, Hopkins, Horrel Hill, Wedgewood, Fort Jackson
McCrady Training Center, Fort Motte and Stateburg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection seek shelter inside a sturdy building and stay
away from windows.
&&
LAT...LON 3366 8087 3388 8097 3409 8060 3382 8043
TIME...MOT...LOC 1904Z 238DEG 35KT 3388 8067
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
MGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 2:36 PM EDT, 7 minutes earlier.
Area forecast discussion, May 23, 2:36 PM EDT, 7 minutes before
Area Forecast Discussion National Weather Service Columbia SC 236 PM EDT Mon May 23 2022 .SYNOPSIS... A weak tropical wave will push towards us through the day today. Abundant moisture combining with instability and weak upper disturbances moving into the region will keep the chance of showers and storms in the forecast through Tuesday. Another stronger upper trough and cold front will approach the region on Thursday into Friday bringing elevated chances of rain before drier air moves in over the weekend. && .NEAR TERM /THROUGH TONIGHT/... The first round of showers and thunderstorms have moved through the area with some isolated damage. The approaching low pressure system will slide to our northwest later this afternoon and bring a second round of scattered severe weather to the area. Some small but strong storms have begun to pop behind this morning's line, in the southern Midlands and into the CSRA. A more organized area of scattered thunderstorms associated with the low itself is now making its way across GA. This line will consolidate over the next few hours and will move into the CSRA, then into SC later this evening. Strong to severe thunderstorms are expected with this line, which has had surprisingly good agreement across the hi-res members. Low level shear will remain somewhat limited but will increase to the point for a low end tornado threat; wind and hail remain more likely severe hazards. Instability should rebound despite the morning convection with 1000+ ML CAPE expected. So ingredients and storm mode suggest at least isolated severe thunderstorms. Heavy rain is expected regardless and flooding is possible, particularly in urban/typically prone areas. High temps will remain suppressed today due to ongoing convection, topping out in the low 80's in most spots. Overnight clouds should keep lows up as well, falling into the upper 60's. && .SHORT TERM /TUESDAY THROUGH THURSDAY/... The middle of this week will be unsettled with high pressure aloft offshore and a strong upper level trough over The Southern Plains. Southwest flow will continue to advect low level Gulf of Mexico moisture into the region with precipitable water values in excess of 1.5 inches. Disturbances riding over the top of the ridge axis are likely triggers for mainly diurnal convection each day. Expect highs in the mid to upper 80s and lows in the mid to upper 60s. && .LONG TERM /THURSDAY NIGHT THROUGH MONDAY/... An upper level trough gradually progresses eastward across the Ohio River Valley Friday through the holiday day weekend. A cold front moves across The Midlands and CSRA Friday through Friday Night for a chance of showers and thunderstorms. Medium range model guidance diverges on solutions for the holiday weekend with the GFS slow to eject the upper trough while the EC is progressive with that feature and has high pressure aloft building over the Southeast U.S. Convection may return late in the holiday weekend with low level moisture advecting back into the region. && .AVIATION /19Z MONDAY THROUGH SATURDAY/... VFR for now, with restrictions possible later today in convection. AGS hasn't really seen any restrictions, so we managed to avoid vis and cig restrictions overnight. That likely won't be the case today, as a weak tropical wave approaches from the west and brings with it widespread showers and thunderstorms late this morning and into the afternoon. Confident enough to add the TEMPO group back to the TAFs, but they are still rather large time periods as the models waffle back and forth on timing. VIS restrictions are definitely expected, as rain should be heavy, and some cig restrictions could occur as well. Expectation is that the initial line of storms will push towards AGS/DNL by 15z-16z and then impact CAE/CUB/OGB thereafter. There is some trending towards another round of storms later in the evening, and with copious moisture, I think it is a possibility. Keep VCSH to account for this and to not make the TAFs too lengthy. Winds should be fairly like through the day and out of the south and southwest. By tonight, convection should wind down and clouds remain. EXTENDED AVIATION OUTLOOK...Chance of mainly diurnal showers and thunderstorms and associated restrictions, along with a chance of mainly late night/morning fog and/or stratus, through the period. && .CAE WATCHES/WARNINGS/ADVISORIES... GA...None. SC...None. && SYNOPSIS... NEAR TERM... SHORT TERM... LONG TERM... AVIATION...
Hazardous weather outlook, May 23, 2:54 AM EDT, 11 hours 49 minutes before
Hazardous Weather Outlook National Weather Service Columbia SC 254 AM EDT Mon May 23 2022 GAZ040-063>065-077-SCZ016-018-020>022-025>031-035-037-038-041-115- 116-135>137-240700- Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick- Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee- Aiken-Sumter-Barnwell-Calhoun-Clarendon-Bamberg-Northern Lancaster- Southern Lancaster-Northwestern Orangeburg-Central Orangeburg- Southeastern Orangeburg- 254 AM EDT Mon May 23 2022 This Hazardous Weather Outlook is for the Midlands of South Carolina and the Central Savannah River area of Georgia. .DAY ONE...Tonight. A cluster of thunderstorms is expected to move through this afternoon. Some of those storms may be strong to severe, with gusty winds the primary threat. Expect heavy rain and lightning with any storm. .DAYS TWO THROUGH SEVEN...Monday through Saturday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, May 23, 12:50 PM EDT, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
1250 PM EDT MON MAY 23 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1148 AM TSTM WND DMG 5 SW LITTLE MOUNTAIN 34.14N 81.47W
05/23/2022 NEWBERRY SC LAW ENFORCEMENT
HIGHWAY PATROL REPORTED A TREE DOWN NEAR THE
INTERSECTION OF MACEDONIA CHURCH ROAD AND
STOCKMAN ROAD.
&&
LCVSpecial weather statement, May 23, 1:11 PM EDT, 1 hour 32 minutes before
Special Weather Statement
National Weather Service Columbia SC
111 PM EDT Mon May 23 2022
SCZ016-022-116-231745-
Chesterfield SC-Southern Lancaster SC-Kershaw SC-
111 PM EDT Mon May 23 2022
...A strong thunderstorm will impact portions of southeastern
Lancaster, northwestern Chesterfield and north central Kershaw
Counties through 145 PM EDT...
At 111 PM EDT, Doppler radar was tracking a strong thunderstorm near
Buford, or 11 miles east of Lancaster, moving northeast at 55 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Pageland, Kershaw, Heath Springs, Westville, Mt Pisgah, Buford,
Jefferson, Ruby, Mount Croghan, Chesterfield Ruby Middle School, High
Point Fire Station, Tradesville, Forty Acre Rock Preserve, Taxahaw,
Kershaw Correctional Institution and Central High School.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3481 8018 3470 8012 3437 8068 3481 8067
3482 8065
TIME...MOT...LOC 1711Z 241DEG 49KT 3469 8058
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
MGLocal storm report, May 23, 1:35 PM EDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
135 PM EDT MON MAY 23 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1126 AM TSTM WND DMG 4 N AIKEN 33.60N 81.72W
05/23/2022 AIKEN SC LAW ENFORCEMENT
SHERIFF DISPATCH REPORTED A TREE FELL ON A
VEHICLE NEAR THE INTERSECTION OF SHILOH
HEIGHTS ROAD AND PIPELINE ROAD. NO INJURIES
REPORTED.
&&
LCVSpecial weather statement, May 23, 1:41 PM EDT, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Columbia SC
141 PM EDT Mon May 23 2022
SCZ016-231815-
Chesterfield SC-
141 PM EDT Mon May 23 2022
...A strong thunderstorm will impact portions of north central
Chesterfield County through 215 PM EDT...
At 141 PM EDT, Doppler radar was tracking a strong thunderstorm near
Chesterfield, or 15 miles west of Cheraw, moving northeast at 55 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Chesterfield, Carolina Sandhills Wildlife Refuge, Ruby, Mount
Croghan, Chesterfield Ruby Middle School, Bay Springs Fire Station
and Chesterfield Detention Center.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3455 8025 3481 8033 3480 7993 3477 7993
3475 7991
TIME...MOT...LOC 1741Z 241DEG 49KT 3470 8017
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
MGSpecial weather statement, May 23, 2:09 PM EDT, 34 minutes before
Special Weather Statement
National Weather Service Columbia SC
209 PM EDT Mon May 23 2022
SCZ016-231845-
Chesterfield SC-
209 PM EDT Mon May 23 2022
...A strong thunderstorm will impact portions of northeastern
Chesterfield County through 245 PM EDT...
At 208 PM EDT, Doppler radar was tracking a strong thunderstorm near
Cheraw Municipal Airport, or near Cheraw, moving northeast at 30 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Cheraw, Chesterfield, Cheraw State Park, Cheraw Municipal Airport,
Northeastern Technical College, Society Hill, Patrick, McFarlan,
Cheraw Fish Hatchery and Chesterfield Detention Center.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3460 7981 3453 7983 3453 7984 3449 7988
3449 7997 3450 7999 3449 8003 3449 8005
3447 8010 3481 8009 3481 7994 3476 7993
3474 7989 3468 7986 3465 7980 3461 7978
TIME...MOT...LOC 1808Z 236DEG 24KT 3466 8001
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
MGSpecial weather statement, May 23, 2:38 PM EDT, 5 minutes before
Special Weather Statement
National Weather Service Columbia SC
238 PM EDT Mon May 23 2022
SCZ027-028-031-037-135-231915-
Lexington SC-Calhoun SC-Richland SC-Sumter SC-
Northwestern Orangeburg SC-
238 PM EDT Mon May 23 2022
...A strong thunderstorm will impact portions of northern Calhoun,
southeastern Lexington, west central Sumter, north central Orangeburg
and southeastern Richland Counties through 315 PM EDT...
At 238 PM EDT, Doppler radar was tracking a strong thunderstorm near
Sandy Run, or 13 miles southwest of McEntire Air Base, moving
northeast at 40 mph.
HAZARD...Wind gusts up to 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
McEntire Air Base, Eastover, Gadsden, Poinsett State Park, Congaree
National Park, Hopkins, Sandy Run, Fort Jackson McCrady Training
Center, Fort Motte and Wedgewood.
This includes Interstate 26 between mile markers 125 and 138.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3362 8096 3377 8107 3407 8065 3380 8045
TIME...MOT...LOC 1838Z 238DEG 35KT 3374 8090
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
MGThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 22, 8:28 PM EDT | Special Weather Statement | CAE | Lexington | 32 min |
| May 23, 10:31 AM EDT | Special Weather Statement | CAE | Edgefield | 29 min |
| May 23, 10:40 AM EDT | Severe Thunderstorm Warning | CAE | Aiken, Edgefield, McCormick | 35 min |
| May 23, 11:03 AM EDT | Severe Thunderstorm Warning | CAE | Aiken, Edgefield, Saluda | 27 min |
| May 23, 11:30 AM EDT | Severe Thunderstorm Warning | CAE | Aiken, Edgefield, Lexington, Newberry, Saluda | 30 min |
| May 23, 11:59 AM EDT | Special Weather Statement | CAE | Lexington | 31 min |
| May 23, 12:29 PM EDT | Special Weather Statement | CAE | Fairfield, Richland | 31 min |
| May 23, 12:49 PM EDT | Special Weather Statement | CAE | Lancaster | 26 min |
| May 23, 1:11 PM EDT | Special Weather Statement | CAE | Chesterfield | 34 min |
| May 23, 1:41 PM EDT | Special Weather Statement | CAE | Chesterfield | 34 min |
| May 23, 2:09 PM EDT | Special Weather Statement | CAE | Chesterfield | 36 min |
| May 23, 2:38 PM EDT | Special Weather Statement | CAE | Calhoun | 37 min |
| May 23, 2:49 PM EDT | Special Weather Statement | CAE | Calhoun | 26 min |
| May 23, 2:49 PM EDT | Special Weather Statement | CAE | Barnwell | 26 min |
| May 23, 3:15 PM EDT | Special Weather Statement | CAE | Sumter | 30 min |
| May 23, 3:19 PM EDT | Special Weather Statement | CAE | Barnwell | 26 min |
| May 23, 5:45 PM EDT | Special Weather Statement | CAE | Barnwell | 30 min |
| May 23, 5:53 PM EDT | Severe Thunderstorm Warning | CAE | Bamberg | 52 min |
| May 23, 6:13 PM EDT | Special Weather Statement | CAE | Calhoun, Lexington, Richland | 47 min |
| May 23, 6:45 PM EDT | Special Weather Statement | CAE | Lancaster | 45 min |
| May 23, 6:55 PM EDT | Special Weather Statement | CAE | Calhoun, Clarendon | 65 min |
| May 23, 7:16 PM EDT | Special Weather Statement | CAE | Chesterfield, Kershaw, Lee | 59 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.